MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO HELIX COIL; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO HELIX COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number NV-6-20-HELIX
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that during the procedure, the concerto coil was placed in the cavity, and the healthcare provider (hcp) was unable to release the coil.Both the handle and the manual detachment methods were unsuccessful.A new coil was used and placed with no problems.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.
 
Additional Manufacturer Narrative
D10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information h2: type of follow up - device evaluation h3: device evaluated by manufacturer- additional information h6: codes updated the device was returned for evaluation and the clinical observation was confirmed.As received, the concerto coil pushwire returned with implant coil still attached.The concerto pushwire proximal end was found missing.The positive load indicator and hypotube break indicator were not present on the pushwire.The release wire was found protruding from within the concerto pushwire proximal end.No bends or kinks were found with the concerto pushwire.Under the microscope, the coin was found to be located against the lumen stop, the shield coil was found to be present, and the implant coil was still attached to the pushwire.The implant coil was found damaged and had lost its original shape.As the pushwire was not intact the concerto coil could not be used with an in-house instant detacher.Therefore, the pushwire was broken.Difficulty was encountered pulling the release wire out from within the pushwire.This likely indicates that the coin is jammed at the lumen stop.Using tweezers, an accessible portion of the release wire was pulled causing the coin to pull out from the lumen stop, detaching the implant coil.Dried red residue (likely blood) was found on the coin.The coin was cleaned with alcohol to remove the dried residue.The coin appears to be in good condition.The coin width was measured at three locations was found to be within specifications.The inner diameter of the lumen stop appears to be ovalized.The shield coil was stretched and trimmed off to access the retainer ring.The inner diameter of the retainer ring appears to be in good condition.The detach element ball was found to be in good condition.No other anomalies were observed.Based on the reported information and returned device analysis, it is likely that the coin jammed against the lumen stop which led to the failure of the implant coil from detaching from the pushwire.This is evidenced by the anomalies found during evaluation of the lumen stop.Although the retainer ring inner diameter was measured to be not within specification, this is unlikely to contribute to the reported issue.Per the concerto coil instructions for use (ifu): ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.Damaged implant delivery p usher and/or coils may affect coil delivery to, and stability inside, the vessel or aneurysm, possibly resulting in coil migration or stretching.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CONCERTO HELIX COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9673357
Report Number2029214-2020-00104
Device Sequence Number2768075
Product Code KRD
UDI-Device Identifier00847536033573
UDI-Public00847536033573
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K090046
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/07/2022
Device Model NumberNV-6-20-HELIX
Device Catalogue NumberNV-6-20-HELIX
Device Lot NumberA929022
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/26/2020
Initial Date Received by Manufacturer 02/03/2020
Supplement Date Received by Manufacturer03/26/2020
Initial Report FDA Received Date02/05/2020
Supplement Report FDA Received Date04/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1